Silliest question ever

I have had a dentist suggest that the dental infection that I had, may have upset my TN - this I believe because after my meds were upped, and I have antibiotics I still have ache (not pain, gods no not pain nowhere near painful thank the gods!)

So can infections whilst they are being treated, and for a while after induce pain or ache-y feelings in the trigeminal nerve. My meds have kicked in as far as my TN goes

My whole face isn't going nuts, but I still have jaw ache and odd areas are aching intermittently. Could this be the infection, which is only into it's 24 hour activating my trigger points? (in which case I say yay and thanks, cause then I at least can give a more definite point not just "My whole face hurts)

Also thanks for reading this, cause I feel like I am a little disjointed and lacking in coherence, I am getting used to my increase in my meds.

And If I have put this in the wrong place, sorry.

Hi Angela,

My ATN had been acting up so bad for several weeks that I had no idea that I had an abscessed tooth. So I was put on an antibiotic and have made arrangements for the tooth to be pulled and all the required premedication prior to the appointment because of my ATN.

It's funny because my tooth is on the right side but the left side of my face along the lower jaw is what aches. The dentist told me that he didn't exactly know how it would affect my TN,

Prior to my appointment for extraction he wants me to take my meds as directed and to take a muscle relaxer, my pain meds, and a valium. He said he wants to avoid causing TN flares because of the extraction. He said it may be a bit excessive but he would rather be safe than sorry. All the meds are going to do is make me sleep so if that helps prevent a flare I am all for it.

Good Luck.

LaLa

Hi,

I've had to be on many antibiotics after TMJ prosthesis surgery. I found out from my infectious disease doctor that certain antibiotics can increase nerve pain...those are Cipro, Levaquin, Avelox...this is the fluroquinolone group. If you are on these, they could increase your nerve pain. I'm not sure about other antibiotics, but she showed me journal articles to prove this fact. I was on Cipro on and off for about two years after oral maxillofacial dental surgery. Keep in mind that infection can cause inflammation. This can cause pressure against nerves from what my neurosurgeon told me. Yep, I have alot of doctors now...thanks to the post-operative complications after the TMJ prosthesis surgery. Good luck.

Tinkerbell

Thanks Tinkerbell,

I did not know that. I am even more thankful I am allergic to those antibiotics. lol Finally something good comes out of my allergies.

LaLa

Hi LaLa,

Was your abscessed tooth that was pulled one of your upper teeth or bottom teeth? I had my ENT explain to me just this Tuesday that if he has to pull an upper tooth, he wants to be sure there is no "communication" between the mouth (opening where the tooth was pulled) and the sinus that it could be close to. Infections get started that way when bacteria from the mouth somehow get into the hole where the tooth was pulled from and "communicate" with the bacteria in the sinuses. We got a mini lecture on how that happens. He is the Chief of the ENT department at an academic medical teaching university but his specialty is sinuses. I do not claim to know much at all about how bacteria communicate with one another and spread. I just know that it happened to me, what I was treated with and why.

Good luck to you and adjusting to your meds.

Tinkerbell

LaLa,

I haven't been able to follow your MVD surgery. Has it helped you any? I don't think I can have MVD due to the fact that I have atypical trigeminal neuropathy. I hope it gave you relief. I assume you have typical TN?

Yes, I suppose something good will come out of being allergic to some things. If you need Cipro, Levaquin, or Avelox, it unfortunate that you cannot have them. They are fairly broad spectrum antibiotics and kept me from having to use other IV antibiotics that can damage kidney functioning, balance, hearing and such. Tobramycin and that group are the ones that were the alternatives to the antibiotics such as Cipro, Levaquin and Avelox. Tobramycin and its cousins are good antibiotics but have wicked side effects. Be sure to ask you doctor lots of questions about the side effects of even the antibiotics might have on your organs (i.e. kidneys, hearing, balance, etc.) as well as worsening your nerve pain.

Tinkerbell,

I have bilateral ATN also. I only had a Left MVD. The right side developed post MVD. I was so miserable that in a last ditch effort I had MVD. I had two glorious months of no ATN pain. Then BAM out of nowhere it was back with a vengeance. I knew going in I only had a 50% chance of it actually working but at that point I was ready to try anything.

I am back on Tegretol and also Baclofen, and narcotics. It has been nuts this past year trying to find a happy medium where the meds help and don't kill my liver. I hope we find something that works and gives me relief without killing my liver. I worry about that because I am also Diabetic. My blood sugars are fine but I worry about the damage the Diabetes and the ATN meds will have on all my other organs as well.

I never knew that about antibiotics so that was a great new learning experience for me.

LaLa

Hi Angela,

Not silly at all, spot-on I’d say!

I have a few dentists in the family and am mostly drawing from a family member’s bodily experience (no TN, simply systemic, dental) - infection does indeed beget inflammation, that is the immune system’s response to the infection. This in turn changes the pH, which alters medication effectiveness. If inflammation has not been addressed adequately before a procedure, anesthesia may not work properly as a consequence.



From my own bodily experience I know that inflammation damages nerve sheathing.
There are also studies out about the role of inflammation of exacerbating acute pain and of inflammation’s instrumental role in turning acute into chronic pain. More studies yet on chronic pain altering the nervous system - a vicious cycle.